understanding withdrawal and flare: Please correct... - PMRGCAuk

PMRGCAuk

12,985 members23,555 posts

understanding withdrawal and flare

gtate1914
gtate1914

Please correct me if I am wrong. When tapering....... steroid withdrawal pain is the body adjusting to less steroid, but if it cannot adjust it will lead to an increase of inflammation and therefore more pain. Eventually this will lead to a flare. The accumulated inflammation is what causes the pain. That's when more pred is called in to get rid of it. So..... IF there is no pain there is no accumulated inflammation and tapering is sucessful. Correct?

Does anything take care of the pain? Tylenol or any other pain med? Tylenol did little if anything, for me. I know PMR is not affected by tylenol or anything else..... only pred will get rid of it.

27 Replies
PMRpro
PMRproAmbassador

No, not really.

Steroid withdrawal is the effect on the body of changing the steroid dose to a lower level in too big a step. Development of a flare is a different thing altogether - it happens because the new dose of pred is not enough to manage the inflammation being created each day and eventually it mounts up enough to cause symptoms.

You can suffer steroid withdrawal "rheumatism" (in our case, for some reason steroid withdrawal tends to resemble the problem for which you are taking the pred) without it automatically leading a flare because the new dose of pred isn't enough. Steroid withdrawal is purely related to the reduction in dose and can occur even when the new dose is still plenty to manage the inflammation, it often happens at higher doses when a doctor tells you to reduce in what we consider big steps. Steroid withdrawal appears immediately and then improves over the next few days, up to a week or even more. A flare will appear later as the inflammation mounts up and then steadily get worse. So if you have immediate symptoms it is probably withdrawal and they should get better so you wait and see.

Of course it is possible for them to overlap and that can be confusing - your drop in dose takes you to a level that is not enough and a flare will build up. But nevertheless, the pain will be delayed a bit and then start to get worse suggesting it is a flare.

For some people simple pain killers will relive withdrawal pain but the best way to minimise it is to reduce in really small steps - how small varies from person to person. That is also what underlies the idea of the Dead Slow Nearly Stop reduction plan: you show the new dose to your body for just one day and go back to the usual dose for some days where your body should be happy again. Then another single day of new dose, back to the old dose but for a day less. I found by the time I'd tried the new dose 3 times my body wasn't so bothered and eventually I got to a stage where I felt better on new dose days than old dose days. And you only feel rough for one day at a time which is bearable.

gtate1914
gtate1914 in reply to PMRpro

Thanks for the reply.

I am taking cbd oil for 3 weeks now and feeling pretty good, day 2 of taper of 2.5mg. At 41.5mg presently. Hope it lasts.

gtate1914
gtate1914 in reply to PMRpro

so if the pred dose is plenty to control the inflammation why withdrawal symptoms?

Also, if no w/d symptoms then most likely there will be no flare?

PMRpro
PMRproAmbassador in reply to gtate1914

They are nothing at all to do with one another. The causes are totally different.

Withdrawal is a bit like going cold turkey on addictive drugs and the body protesting. Pred isn't addictive in that sense but the body becomes used to the dose it is getting and notices when it is reduced and protests. The smaller the reduction the less likely the body is to notice. You often have a similar effect if you drink a lot of coffee and suddenly stop.

Again, not having withdrawal symptoms doesn't mean you might not have gone below the dose you need to manage the inflammation. Even 1/2 mg can cross the line between enough and not enough. That's why we bang on so much about slow reduction and small steps. You have to find the right balance for you - what I can do may not suit someone else.

gtate1914
gtate1914 in reply to PMRpro

I mentioned that my rheumy wanted me to reduce 1 mg every 3 days, maybe that’s not such a bad idea? At least until I get down to a somewhat lower dose.

PMRpro
PMRproAmbassador in reply to gtate1914

It depends what dose you are at at present - and whether it is for PMR or GCA.

gtate1914
gtate1914 in reply to PMRpro

GCA and at 41.5 mg Pred

PMRpro
PMRproAmbassador in reply to gtate1914

I didn't have GCA, Dorset Lady might be the better person to ask.

Personally I'd say 1mg every 3 days is too fast - you haven't time to know if the new dose is still enough. At that sort of dose I'd say that 2mg once a week might be better - but that's my opinion.

gtate1914
gtate1914 in reply to PMRpro

I appreciate that. My thots also. I’m trying 9 days or so at 2.5 mg to taper and watching my symptoms

PMRpro
PMRproAmbassador in reply to gtate1914

Sounds fair to me.

gtate1914
gtate1914 in reply to PMRpro

Thanks to y’all for the clear understanding.

BeansHB
BeansHB in reply to PMRpro

PMRpro, you really are a PRO! Thank you for all your posts on this site. While I'm not asking questions, or contributing much (as a newbie), I read something here almost every day. Your posts are particularly helpful in understanding the disease process and the implications of taking and reducing prednisone. Thanks again!

ldogwalker
ldogwalker in reply to BeansHB

Yes I echo your thoughts, more info on what to expect gleaned from these guys than any medical professional so far. One of my Drs was so upbeat about the condition that he said as long as I did not do any extreme sports etc I would be able to get back to my normal life.

Not going to be quite as easy as he made out but I will get there eventually.

PMRpro
PMRproAmbassador in reply to ldogwalker

Oh for goodness sake!!!

piglette
piglette in reply to ldogwalker

My rheumatologist gave me the impression that with steroids I could take part in the Olympics, ho ho.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

PMRpro has explained very well, and although some people’s withdrawal symptoms do mirror original PMRGCA pains thats not always the case. I always felt a bit under par, almost like premenstral, a bit short tempered and irritable. It only lasted a couple of days.

PMRpro
PMRproAmbassador in reply to DorsetLady

I wouldn't be able to tell the difference if that were so ... ;-)

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

Couldn’t possibly comment...and hope to live! 😳

PMRpro
PMRproAmbassador in reply to DorsetLady

Piglette often says her sister said something similar about pred making us bad tempered and aggressive...

omg I forgot what premenstral felt like!! having not had a period in this century! ha ha

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to yogabonnie

It was the nearest thing I could relate it to!

Mind you, as I had a hysterectomy aged 37 I had to dig deep to remember....some experiences never go. 😳

Sorting it all can be confusing. I would add into the mix DOMS (delayed onset muscle soreness).

In the last 6 months I've experienced a flare (symptoms of muscle soreness/stiffness began to appear day 4 after my pred reduction, and sure enough blood tests confirmed inflammation had built up). That meant going back up to 15mg for 5 weeks, then starting to taper again in smaller reductions.

I've also experienced DOMS at times trying to do to much activity/exercise for too long of a time period, too quickly. The symptoms felt at first like a flare, but would happen during the middle of a stable pred dose time frame (not during a taper), and happen the day after exercising, and then dissipate the following day if I rested. Feels like tender, fatigued muscles and soreness/stiffness.

PMRpro provided an excellent explanation of the difference between pred withdrawal and flaring (as usual - thank you). It is a lot to figure out while at the same time learning to listen to your body. Sometimes it is just hard to distinguish what is actually happening and why. Keep asking clarifying questions if need be, we are here to share and support. Good luck with your taper, hope it isn't too fast!

Hi,

Every time i reduce (I have GCA) I get pain and stiffness and exhaustion from about 4:00a.m. I take my pred about 7:30. About 3:00p.m. it is like a light coming on and for the rest of the day I am bright, pain free and energetic. Doctors just look at me as though I am weird when I tell them. But that it how it is for me. Even at 1/2 mg per month . I get this for two weeks, then two weeks free.

I work so I have just had to learn to cope with crap mornings knowing it isn't 24/7.

PMRpro
PMRproAmbassador in reply to Hellyowl

What sort of pred? If it takes that long to take effect have you tried taking it at night? 4am is about when the daily dose of inflammatory substances is released.

Hi,

Thanks, yes I tried night but it keeps me awake. I am currently on 5mg maybe I could try try 1mg at night and 4mg in the morning. I do take the dog out early for a walk and that and a hot shower does reduce the pain, it is the exhaustion even when I have slept well which is the biggest nuisance. But even that goes at 3:00p.m.

PMRpro
PMRproAmbassador in reply to Hellyowl

I was just going to suggest a split to try to take the previous day's benefit over to the morning - taking the main dose later in the day might work too. This delayed effect does appear at times - it is really strange but everyone is different.

Thanks

You may also like...